Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 17, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 6, 2003, 1:22 PM EDT for Luzerne County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2003, 1:22 PM EDT (17:22 UTC)
- Expired
- Aug 6, 2003, 2:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 114 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 5.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBGM 061722 FFWBGM PAC079-061815- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 122 PM EDT WED AUG 6 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA * UNTIL 215 PM EDT. * AT 121 PM EDT...DOPPLER RADAR INDICATED AN AREA OF EXCESSIVE RAINFALL OVER THE FOLLOWING LOCATIONS STODDARTSVILLE AND WHITE HAVEN. RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. $$ LAT...LON 4111 7597 4096 7583 4111 7559 4119 7570
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 10:05 AM EDT, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 6, 10:05 AM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BINGHAMTON NY 1005 AM EDT WED AUG 6 2003 WATER VAPOR SHOWS GYRE OVER N CNTRL PA. THIS FEATURE AND ITS ASSCD COLD POOL IS MOVG NEWD AND WILL BE OVER CNTRL NY THIS AFTN. SFC ANYLS SHOWS 2 TROFS, ONE OVER WRN NY AND ANOTHER XTNDG N-S FROM CNTRL NY INTO PA. LATTER FEATURE ALSO DEPICTED IN THE 12Z 925 MB PLOTS AND IS FCST TO BE OVER THE POCONOS AND WRN CATSKILLS THIS AFTN. IT MAY PROVIDE SOME FOCUS FOR CONVECTIVE DVLPMNT, SPCLY SINCE NE PA IS SEEING SOME SUNSHINE THIS MRNG. ONCE AGAIN STORMS WILL BE SLOW MOVG WITH +RA THREAT. WILL ISSUE SPS HIGHLIGHTING POTNL FOR LOCALIZED HEAVY AMTS. WILL ALSO RAISE POPS OVER WRN ZONES TO HIGH CHC OR LIKELY. PREV AFD BLO. BRADY ------------------------------------------------------------------- NEXT IN A SERIES OF SEEMINGLY ENDLESS SHORTWAVES TO ROTATE NORTHEAST INTO EASTERN NY AND WESTERN NEW ENGLAND THIS AFTERNOON. UL VORTEX CENTERED JUST NORTH OF LAKE ONTARIO WITH COOL POOL ALOFT KEEPING ATMOSPHERE SLIGHTLY UNSTABLE. UPPER FLOW SUPPORT NEGLIGIBLE TODAY AS JET DYNAMICS SLIDE EASTWARD ALONG COAST. THEREFORE SEVERE POTENTIAL IS LIMITED BUT CONVECTION WILL MOVE SLOWLY ENHANCING THREAT FOR HEAVY RAINERS. FINGER LAKES RECEIVED A DECENT AMOUNT OF SUNSHINE TUESDAY AS THEY WERE FAR ENOUGH REMOVED FROM EARLIER SHORTWAVE. TODAY IT APPEARS CENTRAL SO TIER OF NY IS IN A SIMILAR POSITION...SO WILL PLAY PARTLY SUNNY THERE AND MAINLY CLOUDY ELSEWHERE. BEST CHC FOR CONVECTION OVER FA WILL BE NEAR ENERGY FROM POCONOS INTO CATSKILLS. WILL GO LIKELY HERE AND CHANCE ELSEWHERE. WED NIGHT WE ARE BETWEEN SHORTWAVES WITH NVA IN CONTROL. THUS WE SHOULD SEE A FAIR AMOUNT OF CLEARING. THIS WILL CAUSE WIDESPREAD DENSE FOG TO FORM OVER SATURATED BL AND SOIL. THURSDAY ANOTHER SHORTWAVE SLOWLY WRAPS AROUND SOUTH SIDE OF VORTEX AND BEGINS TO INFLUENCE SW PA BY LATE MORNING. THE SLOW MOVEMENT SHOULD ALLOW OUR FA TO STAY UNDER WEAK DOWNWARD MOTION FOR THE BULK OF THE DAY. WILL GO PARTLY SUNNY EVERYWHERE AND PLAY A 30 POP FOR AFTERNOON CONVECTION. AVIATION FORECAST... SCATTERED CONVECTION TO CONTINUE THROUGH NEXT 24H AS ATMOSPHERE REMAIN MOIST AND UNSTABLE. PROXIMITY TO LARGE TROF AND LOW PRESSURE GRADIENTS SUGGEST CONTINUATION OF LIGHT WINDS...PARTICULARLY OVERNIGHT. THIS IN COMBO WITH MOIST ANTECEDENT SOIL CONDITIONS FROM PVS/ONGOING CONVECTION WILL MAKE FOR LOW VIS / LOW CIGS OVERNIGHT AND EARLY MORNING. MOST WIDESPREAD FOG PROBLEMS ARE LIKELY TO OCCUR EARLY THURSDAY AS PARTLY CLOUDY SKIES WILL ALLOW FOR MORE RADIATIONAL COOLING TOWARD DEW POINT TEMPERATURES. .BGM...NONE. PADAVONA
Hazardous weather outlook, Aug 6, 3:20 AM EDT, 10 hours 2 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-070915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 320 AM WED AUG 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... A PERSISTENT VORTEX WILL GENERATE SCATTERED THUNDERSTORMS AGAIN THIS AFTERNOON. THE BEST CHANCE FOR THUNDERSTORMS WILL BE FROM THE POCONOS THROUGH THE CATSKILLS REGION. THE MAIN THREAT FROM THUNDERSTORMS WILL BE HEAVY RAIN...AS THUNDERSTORMS WILL BE LADEN WITH MOISTURE AND SLOW MOVING. SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN TO THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS WILL PREVAIL FROM MONDAY INTO LATE WEEK. THE MAIN CONCERN IS FOR REPEATED DAILY THUNDERSTORMS OVER THE SAME AREA CAUSING PROBLEMS ALONG SMALLER STREAMS. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
In the hours before
Special weather statement, Aug 6, 10:34 AM EDT, 2 hours 48 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-062230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1034 AM EDT WED AUG 6 2003 ...LOCALLY EXCESSIVE RAINFALL POSSIBLE THIS AFTERNOON ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA... AN UPPER LEVEL LOW PRESSURE SYSTEM OVER PENNSYLVANIA WILL MOVE INTO CENTRAL NEW YORK THIS AFTERNOON, WITH MORE SHOWERS AND THUNDERSTORMS LIKELY. THUNDERSTORMS THAT DEVELOP TODAY ARE EXPECTED TO BE SLOW MOVERS, WITH THE POTENTIAL TO PRODUCE RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. MANY AREAS HAVE RECEIVED SIGNIFICANT RAINFALL OVER THE PAST FEW DAYS, AND ADDITIONAL HEAVY RAINFALL COULD CAUSE RAPID FLOODING OF SMALL STREAMS, CREEKS AND LOW-LYING AREAS. IF YOU LIVE IN A FLOOD PRONE AREA...YOU ARE ADVISED TO KEEP ABREAST OF THE LATEST FORECASTS AND LISTEN FOR POSSIBLE FLASH FLOOD WATCHES OR WARNINGS WHICH MAY BE ISSUED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO, THE OFFICIAL VOICE OF THE NATIONAL WEATHER SERVICE, OR VISIT OUR WEBSITE AT WWW.WEATHER.GOV, FOR THE LATEST UPDATES.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 2:10 PM EDT | Flash Flood Warning | BGM | Luzerne | 2 hr |
| Aug 6, 2:50 PM EDT | Flash Flood Warning | BGM | Wayne | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.